Back to Ask the Diabetes Team Ask the Diabetes Team

From Canada:

My 11 year old daughter was diagnosed with type 1 diabetes 19 months ago. She presented with a general unwell feeling and abdominal pain. Her blood sugar was 15 mmol/L [270 mg/dl]; she had no ketones. Diabetes was confirmed with positive autoimmune antibodies: GAD-65 4.3 U/ml and ICA 152 3.1 U/ml; her human Insulin Antibody was normal at 4.8 U/ml. Her A1c was 11. She has had excellent control since the commencement of intensive insulin therapy with an insulin to carbohydrate ratio of 1:20 (Humalog). She also takes four units of NPH in the morning and two until of NPH at bedtime. For the last 15 months, her A1c has been 5.3%. Her blood glucose range is 3.2 to 7 mmol/L [58 to 126 mg/dl]. Once or twice a week, she will be between 7 and 8 mmol/L [126 to 144 mg/dl], usually within two hours of a meal. She weighs 128 pounds and is 5 feet, 3 inches. Her total daily dose of insulin is 13 or 14 units (NPH and Humalog).

Because of her exceptional control, our endocrinologist suggested we try her without insulin "to see what would happen." One week ago, I stopped giving my daughter insulin. We have continued to check sugars four times a day and eat as usual i.e., three meals a day, morning/afternoon/bedtime snack per her regular "diabetes" schedule. We have all been surprised that her sugars have remained in her target range of 4 to 7 mmol/L [72 to 126 mg/dl]. I have kept regular contact with our doctor during this time.

I understand there can be some long honeymoon periods. Is this unusual to be able to have such good control without exogenous insulin after 19 months? I am anxious that we are stressing her pancreas and wonder if insulin should not be restarted to nurture her honeymoon period for as long as possible. Does her positive autoimmune antibodies absolutely confirm it as type 1? Is MODY 2 a remote possibility? I will be seeing her doctor in the next few weeks but would appreciate your opinion about my daughter's situation.


My personal opinion is never to stop insulin in someone diagnosed with type 1 diabetes. There are some research studies suggesting that this further "stresses" the already damaged beta cells thus shortening honeymoon periods but this is not totally sure. In any case, there is some risk of recurrence of ketoacidosis. I would go back and discuss this with your pediatric diabetes team and consider getting a second opinion.


[Editor's comment: Please search some of our previous questions about antibodies and MODY. BH]

Original posting 2 Oct 2006
Posted to Insulin and Honeymoon


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.